Arizona, 2006

Damaging Wind in Arizona, August 24, 2006

August 24, 2006 · NWS PSR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 24, 3:00 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 24, 3:00 PM MST, 1 hour 40 minutes before
AZZ020>028-CAZ030>033-250600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST THU AUG 24 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER MUCH OF THE
REGION TONIGHT AS THE AIRMASS REMAINS MOIST AND UNSTABLE. THE CHANCE
FOR THUNDERSTORMS WILL CONTINUE FRIDAY...BEFORE AN APPROACHING LOW
PRESSURE AREA BRINGS DRYING TO SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA. THIS DRIER AIR WILL SPREAD OVER THE ENTIRE REGION BY THE
WEEKEND...CONFINING ANY THUNDERSTORMS TO THE HIGHER TERRAIN OF SOUTH
CENTRAL ARIZONA. A MOIST SOUTHEAST FLOW IS EXPECTED TO RETURN THE
MIDDLE PART OF NEXT WEEK...FOR AN INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.SHORT TERM...
TONIGHT THROUGH SUNDAY...
ANOTHER VERY ACTIVE MORNING ACROSS SOUTHWEST AND SOUTH-CENTRAL
ARIZONA TODAY. ODD...REALLY...FOR THIS TIME OF YEAR...YET OBVIOUSLY
NOT OUT OF THE QUESTION. SCATTERED SHOWERS AND THUNDERSTORMS BEGAN
AROUND 5AM THIS MORNING AND HAVE BASICALLY CONTINUED ACROSS PORTIONS
OF LA PAZ...YUMA...MARICOPA...AND PINAL COUNTIES THROUGHOUT THE DAY.
THE BIGGEST THREAT WITH THESE STORMS HAS BEEN RAINFALL...WITH
SEVERAL PLACES IN THE VALLEY RECEIVING OVER AN INCH...WITH INDIAN
BEND WASH OVER 2.5 INCHES. SEVERAL URBAN AND SMALL STREAM FLOOD
ADVISORIES HAVE BEEN ISSUED...AND WELL CONTINUE TO MONITOR
FLOODING AS THE AFTERNOON WEARS ON.

MEANWHILE...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
DEVELOPING OVER SOUTHWEST MARICOPA COUNTY...AS WELL AS LA PAZ AND
YUMA COUNTIES. STORMS ARE MOVING IN A GENERAL NORTHEAST DIRECTION
(AGAIN...ODD FOR THIS TIME OF YEAR)... AT A RATE OF ABOUT 5-10 MPH.
WILL THESE STORMS CONTINUE TO MOVE NORTHEAST INTO THE VALLEY? GOOD
QUESTION. LOOKING AT THE IR SAT IMAGERY...WE SEE CLOUD TOPS
CONTINUING TO COOL AS THEY MOVE IN THE GENERAL DIRECTION OF MARICOPA
COUNTY...INDICATING TALLER STORMS WITH DEEPER CONVECTION. WE DIDNT
HAVE AN AFTERNOON KPSR SOUNDING TODAY...BUT LOOKING AT THE 12Z KPSR
SOUNDING FROM THIS MORNING AND USING A MEAN MIXING RATIO FROM
1000-700MB OF ABOUT 12 G/KG (PRETTY IMPRESSIVE AMOUNT OF MOISTURE)
AND AN AFTERNOON HIGH OF 92 (PERHAPS A BIT OPTIMISTIC GIVEN THE 2:30
PM TEMP OF ONLY 89) WE GET A GOOD AMOUNT OF CAPE (NEAR 1000 J/KG).
HOWEVER...THERE IS AN AREA OF CIN WED HAVE TO OVERCOME IN ORDER TO
GET STORMS GOING ONCE AGAIN IN THE VALLEY...WHICH IS POSSIBLE AS
SURROUNDING AREA STORMS SEND OUTFLOWS THROUGH THE METRO AREA. THAT
SAID...WILL KEEP ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
FROM THE RIVER EAST THROUGH THE EARLY EVENING HOURS.

SO WHY ARE WE SEEING STORM DEVELOPMENT UNDER A SOUTHWESTERLY
FLOW...WHICH IS NORMALLY A DRY REGIME? EARLIER THIS MORNING WE
NOTICED SOME VERY LOW CLOUDS MOVING NORTHWARD ALONG THE BAJA
PENINSULA AND INTO YUMA COUNTY. KYUX VAD WIND PROFILE AS WELL AS MID
MORNING SOUNDINGS HAD A PRETTY GOOD LOW LEVEL SURGE GOING ON WITH
WINDS OUT OF THE SOUTH AT 15 TO 20 KTS. MEANWHILE...THE TROF OF LOW
PRESSURE OVER THE PAC NW IS RESULTING IN SOUTHWESTERLY WINDS OVER
THE WRN CWA...WHICH HAS PULLED THE MOISTURE COMING UP THE GULF OF CA
INTO THE WESTERN DESERTS. ALSO...TROPICAL STORM ILEANA CONTINUES
DOWN SOUTH...SENDING WAVES OF MOISTURE UP THE GULF AND INTO THE
DESERT SW. ALTHOUGH SHE IS TAKING A MORE WESTERLY TRACK THAN WHAT
WAS EXPECTED YESTERDAY AT THIS TIME...I CANT HELP BUT THINK SHE IS
HELPING TO SUSTAIN THE MOISTURE OVER THE WRN DESERTS...WHICH WOULD
NORMALLY HAVE BEEN WASHED OUT VIA A DRY SOUTHWESTERLY SYNOPTIC FLOW.

THAT ALL SAID...I ADDED SLIGHT CHANCE POPS FOR SE CA...INCREASING AS
YOU GO EASTWARD...FOR TONIGHT AND AGAIN FRIDAY. THE SYNOPTIC FLOW
WILL EVENTUALLY WIN OUT...WITH RATHER RAPID DRYING FROM WEST TO
EAST...BUT THE EARLIER MODEL RUNS MAY HAVE BEEN A BIT HASTY WITH
THIS. LATEST THINKING IS THE DRY AIR WONT USHER INTO OUR WRN
DESERTS AND SOUTH-CENTRAL DESERTS UNTIL SAT/SUN...WHERE THEN THE
CHANCE FOR SHOWERS AND THUNDERSTORMS ARE BASICALLY CONFINED TO THE
HIGHER TERRAIN OF SOUTHERN GILA COUNTY. MEANWHILE...THE NEXT DAY OR
SO COULD BE INTERESTING...AS THE ATM REMAINS MOIST AND WE ARE UNDER
A TRANSITION EVENT AT THE SYNOPTIC SCALE.

&&

.LONG TERM...
PREVIOUS DISCUSSION...
SUNDAY NIGHT THROUGH THURSDAY...
BY SUN UPPER TROF MOVES OVER AZ WITH FAIR AMOUNT OF DRYING ACROSS
THE ENTIRE REGION. AS TROF MOVES TO THE EAST MON...A UPPER HIGH SETS
IN OVER THE GREAT BASIN RESULTING IN DRY NORTHERLY FLOW FOR MUCH OF
THE REGION. THIS LOWERS P-WATER DOWN TO HALF AN INCH. BUT SOME
LIMITED MOISTURE IS EXPECTED TO REMAIN OVER THE HIGHER TERRAIN OF
SOUTH CENTRAL AZ AND WITH AFTERNOON HEATING...A SLIGHT CHANCE OF
THUNDERSTORMS WILL CONTINUE TO EXIST. THE DRIER AIR WILL ALLOW TEMPS
TO WARM BY SUN AND INTO THE FIRST PART OF NEXT WEEK. BY TUES ANOTHER
TROF WILL BE APPROACHING THE PACIFIC NW COAST FORCING THE UPPER HIGH
TO RELOCATE ITSELF IN THE 4 CORNERS REGION. THIS WILL RETURN A SE
FLOW TO SOUTH CENTRAL AZ AND A GRADUAL RETURN OF MOISTURE FOR A
SLIGHT CHANCE OF THUNDERSTORMS SPREADING WEST INTO THE SOUTH CENTRAL
AZ BY MID WEEK. WITH THE RETURN OF MOISTURE... TEMPS ACROSS SOUTH
CENTRAL AZ WILL SLOWLY BEGIN TO LOWER BY MID WEEK. A SW FLOW WILL
KEEP SW AZ SE CA DRY THRU MID WEEK.

&&

.AVIATION...
00Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

22/DKS
Hazardous weather outlook, Aug 24, 6:04 AM MST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
604 AM MST THU AUG 24 2006

AZZ022-023-027-251315-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
604 AM MST THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. STORMS MAY
PRODUCE DENSE BLOWING DUST...STRONG GUSTY POSSIBLY DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER
IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS FRIDAY AND AGAIN WEDNESDAY. STORMS MAY
PRODUCE DENSE BLOWING DUST...STRONG GUSTY POSSIBLY DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER
IN NORMALLY DRY WASHES. NO HAZARDOUS WEATHER IS EXPECTED SATURDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ031-033-251315-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-IMPERIAL COUNTY-
604 AM PDT THU AUG 24 2006 /604 AM MST THU AUG 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

AZZ021-026-251315-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
604 AM MST THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. STORMS MAY
PRODUCE DENSE BLOWING DUST...STRONG GUSTY POSSIBLY DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER
IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS FRIDAY. STORMS MAY PRODUCE DENSE BLOWING
DUST...STRONG GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN
WITH STREET FLOODING AND RUNNING WATER IN NORMALLY DRY WASHES. NO
HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-028-251315-
SOUTHERN GILA/TONTO NF FOOTHILLS-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
604 AM MST THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS. HAZARDS INCLUDE
STRONG GUSTY POSSIBLY DAMAGING WINDS... AND LOCALLY HEAVY RAIN WITH
STREET FLOODING AND RUNNING WATER IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. HAZARDS INCLUDE STRONG GUSTY POSSIBLY DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING
WATER IN NORMALLY DRY WASHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-032-251315-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
604 AM PDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. THE STORMS MAY PRODUCE DENSE BLOWING DUST...STRONG
GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN WITH STREET
FLOODING AND RUNNING WATER IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Yuma radar (KYUX), 178 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Paz

When
August 24, 4:40 PM MST to 4:45 PM MST
Where
La Paz County, 12 mi SE of Parker
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.033, -114.133

Several power poles blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532349.